Wednesday, March 8, 2017
By Ed Runyan
AUDIO: 911 call
Another baby was revived last week in the city with the opiate-reversal drug naloxone, and police continue to investigate the cause.
In spite of investigating a case last winter involving two children who overdosed on illegal drugs, Detective Nick Carney said he still didn’t think the call he answered Thursday regarding a baby who had stopped breathing might be drug-related.
“When I got there, my concern was for the safety of the child, getting the child to breathe again,” Carney said of responding to an apartment on Douglas Street Northwest at 1:14 p.m. and performing CPR to revive the child.
Carney was investigating a case a couple miles away from Douglas Street when he heard about the baby on his police radio. He arrived before ambulance workers did.
The 9-month-old girl was not walking yet, only crawling. He held his hands about his body width apart to show how small she was.
“I’m looking at a baby this big, and I’m thinking this can’t be an overdose,” Carney said.
Her eyes had rolled into the back of her head, and her lips were blue. She was not breathing and had only a faint pulse. Carney gave her several rescue breaths and chest compressions with his fingers.
She started breathing again, and ambulance workers took over her care. The girl started behaving normally after breathing treatments were administered at ValleyCare Trumbull Memorial Hospital.
Carney believes doctors at TMH administered naloxone, the opiate-reversal drug, as a fairly routine procedure, and the baby was sent to Akron Children’s Hospital in Akron for further care.
There, doctors performed a drug screen and determined she had ingested an opiate, probably heroin. She was placed on a naloxone drip at Akron Children’s for six hours.
Carney has interviewed the baby’s parents several times and spoken with prosecutors. Right now, it’s likely a felony child-endangering charge will be filed. Police will wait for confirmatory test results first.
When Akron Children’s Hospital said the drug screen had confirmed opiates in her system, his reaction was, “You gotta be kidding me. Another one?”
Carlisa Davis, 19, of Randolph Street Northwest was convicted at trial of two counts of felony child endangering late last year after it was determined that her two children, age 9 months and 21 months, ingested an opiate at home, but she didn’t tell medical personnel that drugs were a possible explanation for their distress.
Davis was sentenced to 30 months in prison.
She and her boyfriend brought her two unresponsive children to TMH in February 2016. It took about 30 minutes for hospital staff to consider overdose as an explanation.
When naloxone was used, the children became conscious. Now, Carney said he thinks hospital personnel consider overdose much more quickly.
“It’s just sad that [drug overdose] is the first thing that has to come your mind,” he said. “My biggest question is how does a 9-month-old child who can’t walk get his hands on an opiate?”
On Monday, Trumbull County Children Services took the baby from Douglas Street from Akron Children’s in good condition and placed her in foster care, where she remains, Carney said.
The mother was panicked by the time she got on the phone with 911 even though she called seconds after the baby stopped breathing, according to a recording of the 911 call.
“Oh my God! Please, somebody help me! I cannot lose my baby! I cannot lose my baby!” she said several times.
“She just stopped. She just looked like she was going to sleep. We just laid her down and I picked her up to her to get her dressed and her lips were blue. I tried to wake her up, and I just called you,” she said.
The mother said she didn’t know CPR.
“No I don’t. I don’t know how to do any of that,” she said. “I need you now.” Her boyfriend was holding the baby, she said.
Tim Schaffner, CSB executive director, said he has this advice for drug-addicted parents and their families: “If you’re not ready to stop getting high – and we understand it’s a powerful disease – have somebody take care of your kids.
“What we’ve seen now is it’s too dangerous to have your kids anywhere around the chemicals that are currently being used. With the fentanyl and carfentanil and how powerful they are and how deadly they are, just any proximity for a child is life-threatening.”
He added if parents don’t have family they can count on to help out, “Call us. It’s what we do. And we’ll work with your child and you and your family.”
Schaffner said treatment is now typically available within 24 hours, even though it took a week to 10 days to get into a detoxification program a couple of years ago.